New York, 2020

High Wind in New York, February 7, 2020

February 7, 2020 · NWS OKX · 6 events in 6 counties and zones

Deep low pressure passed across the area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Deep low pressure passed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 7, 9:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 7, 9:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
958 AM EST Fri Feb 7 2020

.SYNOPSIS...
Rapidly deepening low pressure will pass over the region through
early this afternoon, then track quickly to the northeast this
afternoon and tonight. High pressure builds over the region on
Saturday before moving off the New England coast on Sunday.
Unsettled weather then returns for the first half of the new
work week as a frontal system impacts the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A warm front was beginning to lift to the northeast, and was
along the south shore of Long Island at 14Z. As low pressure
continues to rapidly deepen this morning the warm front is
expected to lift north. Record highs will be possible as the
warm air briefly moves into the region. Ahead of the front
visibilities remain low, with dense fog across most of Long
Island, and a dense fog advisory was issued through 16Z.
Elsewhere, a special weather statement remains for the fog,
locally dense.

There is good agreement that the low will pass just over the
Lower Hudson Valley around noon and lift northeast this evening.
Areas to the north and west will have the greatest chance of
seeing rain today, lower chances closer to the coast per latest
trends. QPF amounts will be light and generally under a quarter
of an inch.

The main story will be the strong winds that develop this
afternoon. With the deepening low just north or over northern
portions of the area (around 970 hpa), steep lapse rates,
strong pressure rises, 50+ kt winds in the mixed layer
increasing with height, will maintain the high wind warning for
coastal SE CT, and Suffolk County of Long Island, and the
earlier expansion westward into Nassau County and the 5
boroughs of New York City. MOS even indicating 30+ kt sustained
winds for a few cstl sites, which can be a good indicator as
well (March of 2010 comes to mind). Could see brief gusts (maybe
a 2-4 hour window) in excess of 60 mph, and will move up the
start time for the hazard to noon.

Elsewhere, the wind advisory remains in effect, but cannot rule out
a gust to 60 mph. However, lower confidence in this, with 45 to 55
mph gusts more likely.

The timeframe for these damaging winds is from noon through the
remainder of the afternoon. Winds remain quite gusty into the
evening, but winds of those magnitudes are not expected as the
evening progresses.

High temperatures will be in the 40s across the interior and in
the 50s along the coast, NYC and NE NJ.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Winds remain breezy overnight with strong cold advection behind
the cold front. Lows will fall into the teens and 20s across
the area under a clearing sky.

High pressure pushes down from Canada on Saturday with
diminishing winds. Some clouds will develop in the late
afternoon in response to a passing shortwave but should overall
be a mostly sunny day. It is possible that there will be enough
moisture in place to support a few snow showers, but have kept a
dry forecast for now. Highs will only be in the 30s to around
40 degrees.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The next system of interest begins to approach the area Sunday
night as an upper trough and associated surface low cross the
Great Lakes. Precipitation chances will increase Sunday night
into Monday morning, with precipitation continuing through much
of the day on Monday ahead of the approaching cold front. While
models are generally in good agreement with the idea of a
frontal passage occurring Monday evening, solutions begin to
diverge thereafter as the front stalls south of the area and
additional waves of low pressure ride northward along the
boundary. This will result in a period of unsettled weather
Tuesday into Wednesday before the area briefly dries out ahead
of the next system approaching for Thursday.

After near normal temperatures on Saturday and Sunday, temperatures
will return to above normal for Monday through Thursday, with highs
generally in the 40s and lows generally in the 30s. This will result
in the vast majority of the precipitation during the new work week
falling as rain, although periods of snow or a rain/snow mix are
possible at times inland.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A wave of low pressure will deepen and track northwest of most
of the terminals through today and will move well northeast of
the region tonight.

LIFR/VLIFR conditions this morning in fog with more MVFR late
this morning as SE-S winds increase and become gusty. There
will be some intermittent rain as well. Expecting eventual
improvement to VFR this afternoon.

Winds become more southerly, SE to S this morning, increasing
to 10 to 15 kt. Then southwesterly to westerly winds increase
rapidly late this morning into the afternoon, 20-30 kt with
gusts 40 to 50 kt, with the highest winds across relatively more
southeastern terminals (KJFK, KISP, KGON). LLWS this morning,
with 40-45 kt winds at 2 kft increasing to 50-60 kt at 2kft by
late morning. LLWS lingers east of NYC terminals this afternoon,
SW winds of 55-65 kt at 2kft.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/weather.gov/zny/n90

KJFK TAF Comments: Amendments can be expected to refine timing
of any categorical changes and wind gusts changes.

The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KLGA TAF Comments: Amendments can be expected to refine timing
of any categorical changes and wind gusts changes.

The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KEWR TAF Comments: Amendments can be expected to refine timing
of any categorical changes and wind gusts changes.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KTEB TAF Comments: Amendments can be expected to refine timing
of any categorical changes and wind gusts changes.

KHPN TAF Comments: Amendments can be expected to refine timing
of any categorical changes and wind gusts changes.

KISP TAF Comments: Amendments can be expected to refine timing
of any categorical changes and wind gusts changes.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...Mainly VFR. NW winds around 15 kt, gusting 20-25
kt. Winds diminish at night.
.Sunday....Slight chance of snow showers, becoming rain showers
along the coast in the afternoon. Chance for snow showers
inland at night with a chance of rain showers for the coast at
night. MVFR to IFR possible.
.Monday...Chance of snow early Monday morning and late Monday
night near KSWF and KHPN as well as CT terminals with MVFR/IFR
possible. Otherwise, a chance of light rain with MVFR possible.
.Tuesday...Chance of rain/snow mix across interior terminals
with MVFR/IFR possible early. Otherwise, A chance of light
rain with MVFR possible.

&&

.MARINE...
Storm Warning remains up for all waters. Do expect gusts to
increase to 50 kt by afternoon, with 60 kt gusts possible over
the eastern ocean waters this afternoon.

This is due to rapidly deepening low pressure that passes just north
of the waters by early afternoon, and an atmosphere that will
support these gusts.

Strong gusty winds continue tonight as well, but diminish slowly as
the night wears on from gales to SCA. Seas build through the day,
then will slowly subside tonight and into the weekend as the storms
pulls away.

Winds and seas will continue to decrease during the day on Saturday
as high pressure builds across the area, with sub-SCA conditions
returning to all waters on Sunday. Seas then increase to 5 ft on the
ocean again on Monday and gusts approach 25 kt ahead of an
approaching cold front. Seas will remain elevated into the day on
Tuesday as the front lingers south of the waters.

&&

.HYDROLOGY...
No hydrologic impacts are expected.

At this time, precipitation amounts with the frontal system
next week are generally expected to remain under 1 inch.

&&

.TIDES/COASTAL FLOODING...
Increasing east flow early this morning has pushed water levels
to minor coastal flood thresholds over the western south shore
back bays of LI (Nassau and Queens). This is also expected
across the western LI Sound. As such, a cstl flood statement
remains in effect.

Gale to Storm force winds this afternoon/night will likely build
breaking surf to 10 to 14 ft. Fortunately water levels are expected
to be low, limiting dune impacts, but areas of Atlantic ocean beach
erosion and flooding is possible.

Elsewhere, could be some minor splashover coastal impacts into
eastern Great South Bay from wave action and potential sloshing
of waters eastward after wind shift to SW/W for the evening
high tide, but not confident as the evening high tide will be
quite low.

Similarly, waves should build as high as 5-8 ft across Central and
Eastern LI Sound this afternoon/evening, which could cause some
localized minor beach erosion issue/wave splashover issue during the
evening high tide along the north shore of Suffolk County.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 7 PM EST this evening for CTZ011-012.
     Wind Advisory until 7 PM EST this evening for CTZ005>010.
NY...High Wind Warning until 7 PM EST this evening for NYZ072>075-
     078>081-176>179.
     Dense Fog Advisory until 11 AM EST this morning for NYZ078>081-
     177-179.
     Wind Advisory until 7 PM EST this evening for NYZ067>071.
NJ...Wind Advisory until 7 PM EST this evening for NJZ002-004-006-
     103>108.
MARINE...Storm Warning until 7 PM EST this evening for ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...CB/JC
NEAR TERM...19
SHORT TERM...CB
LONG TERM...FEB
AVIATION...JC
MARINE...19
HYDROLOGY...CB
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Feb 7, 8:33 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
833 AM EST Fri Feb 7 2020

CTZ005>010-NJZ002-004-006-103>108-NYZ067>071-081100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
833 AM EST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ011-012-NYZ072>075-176-178-081100-
Southern Middlesex-Southern New London-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
833 AM EST Fri Feb 7 2020

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-081100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
833 AM EST Fri Feb 7 2020

...STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ078>081-177-179-081100-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
833 AM EST Fri Feb 7 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 7, 6:32 AM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service New York NY
632 AM EST Fri Feb 7 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
071330-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
632 AM EST Fri Feb 7 2020

...Areas of Dense fog this morning...

Fog has developed, and is locally dense. Visibilities below one
half mile will be possible at times. Drivers are urged to
exercise caution and to be alert for sudden reduced visibilities.
Allow extra time to reach your destination, and if you encounter
fog, reduce speed and increase following distance with the vehicle
in front of you. The fog is expected to dissipate by mid morning
as winds increase.
Special weather statement, Feb 7, 8:31 AM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service New York NY
831 AM EST Fri Feb 7 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176-178-071600-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Southern Queens-
831 AM EST Fri Feb 7 2020

Fog will remain across the region through late morning.
Visibilities will vary, with locally dense fog. Visibilities were
generally 1 to 2 miles, and locally a quarter of a mile or less.
Drivers are urged to exercise caution and to be alert for sudden
reduced visibilities. Allow extra time to reach your destination,
and if you encounter fog, reduce speed and increase following
distance with the vehicle in front of you. The fog is expected to
dissipate by late morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Northeast Suffolk

When
February 7, 11:00 AM EST to 5:00 PM EST
Where
Northeast Suffolk forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The mesonet station on Great Gull Island measured a 58 mph gust at 1141 am, and a 68 mph gust at 1246 pm. On Fishers Island, a mesonet station measured a 58 mph wind gust at 1250 pm, and a 65 mph wind gust at 330 pm. In Orient, a trained spotter measured a 70 mph wind gust at 239 pm. A trained spotter in Riverhead reported a tree down on to Route 25A at 1241 pm.

High Wind, Southeast Suffolk

When
February 7, 12:00 PM EST to 4:00 PM EST
Where
Southeast Suffolk forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The ASOS at Westhampton Gabreski Airport reported a 61 mph wind gust at 1258 pm. At 143 pm, a mesonet station reported a wind gust to 63 mph near Mastic Beach. at 156 pm, a mesonet station at the coast guard station in East Moriches reported a wind gust of 63 mph. Another mesonet station in Ponquogue measured a 64 mph wind gust at 158 pm. Another mesonet station in Mecox in Southampton measured a 61 mph wind gust at 205 pm.

High Wind, Northwest Suffolk

When
February 7, 12:00 PM EST to 3:00 PM EST
Where
Northwest Suffolk forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A 65 mph wind gust was reported in Stony Brook at a mesonet station. The elevation is 159 feet. This occurred at 1226 pm. A mesonet station in Eatons Neck measured a 63 mph wind gust at 143 pm.

High Wind, Southern Queens

When
February 7, 12:00 PM EST to 2:00 PM EST
Where
Southern Queens forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The ASOS at JFK International Airport measured a 59 mph wind gust at 110 pm, and a 49 mph sustained wind at 112 pm.

High Wind, Southwest Suffolk

When
February 7, 1:00 PM EST to 3:00 PM EST
Where
Southwest Suffolk forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The ASOS at Islip McArthur Airport measured a 63 mph wind gust at 131 pm, and a 47 mph sustained wind at 132 pm. A mesonet station in Brookhaven measured a 64 mph wind gust at 146 pm. At the same time, a 62 mph wind gust was reported by a mesonet station near Sayville. At 204 pm, Farmingdale Airport measured a 43 mph sustained wind.

High Wind, Northern Nassau

When
February 7, 2:00 PM EST to 4:00 PM EST
Where
Northern Nassau forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

The mesonet station in the town of Bayville measured a 60 mph wind gust at 324 pm. The elevation is 45 ft.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873317, 873326, 873327, 873331, 873330, 873332.